FEBRUARY 19, 2018
Before delving in to specifics I will discuss how medications affect nutrients.
HOW MEDICATIONS AFFECT NUTRIENTS
There are a few ways that medications can affect how our bodies absorb vital nutrients. The medication may
- Take hold of a nutrient and pass it out of the body
- Change the pH in the gastrointestinal tract so that the nutrient can’t be absorbed properly
- Increase or decrease the body’s ability to move nutrients around the body
- Increase or decrease the activation of nutrients so that they can be properly absorbed
- Some medications need particular nutrients in order for them to be able to work also.
ACE INHIBITORS AND NUTRIENTS DEPLETED BY THEM
Angiotensin converting enzyme inhibitors (ACE Inhibitors) are one of the most commonly used families of blood pressure medicines. Examples include; ramipril, enalapril, lisinopril, quinapril, fosinopril, trandolapril and captopril.
Nutrients that can be depleted by these medicines are zinc, magnesium, potassium and calcium.
Deficiencies in these nutrients can cause hair loss, slow healing of wounds, loss of taste or smell, prostate problems, loss of sex drive, frequent infections, leg cramps, weight gain, bone loss, high blood pressure, higher risk of cancer
CALCIUM CHANNEL BLOCKERS AND NUTRIENTS DEPLETED BY THEM
Another commonly used family of blood pressure medicines. Examples include; amlodipine, nifedipine, felodipine, diltiazem and verapamil.
Nutrients that can be depleted by these medicines are potassium, calcium, vitamin D and possibly Co-Enzyme Q10.
Symptoms that can occur due to deficiencies in these nutrients are fatigue, leg cramps, frequent infections, thirst, muscle weakness, bone loss, confusion, high blood pressure, confusion, heart disease and rapid or irregular heartbeat.
BETA BLOCKERS AND NUTRIENTS DEPLETED BY THEM
Examples of beta blockers include; atenolol, metoprolol, sotalol and bisoprolol.
Beta blockers can deplete the body of Co-Enzyme Q10 and melatonin.
Symptoms that can occur due to deficiencies in these nutrients are insomnia, disrupted sleep, increased risk of cancer, autoimmune disorders, muscle cramps, memory loss.
CENTRALLY ACTING BLOOD PRESSURE MEDICATIONS
Clonidine and methyldopa are examples of this.
Co-Enzyme Q10 can be depleted by these.
Depletion of Co-Enzyme Q10 can result in fatigue, weakness, muscle and leg cramps, memory loss, frequent infection, liver damage, higher risk of heart attack, higher risk of cancer.
It is important to know that you may be deficient in these nutrients if you take any of the listed medicines.
Supplementation with nutrients is important to prevent the effects of depletion.
It is not possible for me to suggest particular supplements that would suit everyone and their situation. Please discuss with your Pharmacist, Naturopath or GP before starting a supplement.
Stay tuned for ways that I can help you individually with your health.
Drug Muggers, Suzy Cohen